New Mexico, 2017

Damaging Wind in New Mexico, July 1, 2017

July 1, 2017 · NWS MAF · 1 event in 1 county or zone

A weakened upper ridge was over the region. There was a cold front/outflow boundary across the area along with a couple of other outflow boundaries which provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weakened upper ridge was over the region. There was a cold front/outflow boundary across the area along with a couple of other outflow boundaries which provided a focus for thunderstorm development. Southeast winds resulted in upslope flow along the higher terrain in West Texas and southeast New Mexico. These southeast winds also resulted in moisture being transported into the area, and daytime heating aiding in lift which created an unstable atmosphere. There was also an area of intense low-level winds, known as a low-level jet, which helped storms continue into the overnight hours. The storms produced severe wind gusts across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 9:53 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 1, 9:53 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1153 PM CDT Sat Jul 1 2017

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period is a cluster of thunderstorms
moving southeastward across SE NM. Have included TEMPOs at CNM and
HOB, though greatest confidence is at HOB, where IFR conditions
in heavy rain are possible. Storms will also be accompanied by
erratic gusty winds, lightning, and potentially small hail. Have
not included mention at other terminals, and will continue to
monitor. Otherwise, VFR conditions are expected to prevail the
next 24 hours, with SE winds which could be gusty at times.

&&

.PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/

DISCUSSION...

A cold front/outflow boundary has moved south into the area behind
convection which moved southeastward into central Texas earlier
today.  This boundary, along with a couple of other outflow
boundaries, will likely provide a low level focus for thunderstorm
development this afternoon/evening, and perhaps a focus for a MCS
tonight.  Temperatures will not be as hot today as Friday, but
dewpoints are higher due to easterly low level flow, so instability
will not be lacking to fuel thunderstorm development.  In addition,
the easterly upslope flow into the higher terrain has aided
additional scattered thunderstorm development, with more expected
through max heating.  SBCape will be 1500-2500 J/Kg over all but
the northeastern CWA, and on the western side of the higher
terrain in Jeff Davis and Presidio counties, while mid level lapse
rates will be rather steep around 8 C/Km.  Strong winds will be
the primary threat from thunderstorms this afternoon and tonight,
but there may be enough 0 to 6Km shear for a few organized storms
and large hail this afternoon.  Thunderstorms could band together
over the higher terrain of southeastern New Mexico and west
Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound
MCS overnight.  Models have been remiss on how long previous MCSs
have lasted overnight so will have at least a slight chance of
thunderstorms all the way to the eastern and southeasternmost
counties in the CWA.  Strong winds could occur along portions of
any linear MCS overnight, and to a lesser extent, heavy rainfall.

A weakened upper ridge over the region today will gradually
retrograde and reform over the Four Corners region by mid next week
where it is progged to stay through next weekend.  Temperatures will
stay hot/above normal, but not as hot as what we just had the last
couple of days of June.  Since the upper ridge will not be centered
over us, and low level moisture will be present through the extended
forecast, we could see similar occurrences with thunderstorms as
Friday and Friday night, and what is expected through tonight. Shear
will be on the weak side due to the proximity of the upper ridge,
but there may be a little stronger shear a couple of the upcoming
days, or enough instability, to be concerned about strong
thunderstorm wind gusts.  All the low level moisture that looks to
be available through the extended, and the mainly weak flow aloft
could result in episodes of heavy rainfall too.  It is difficult to
project where specific meteorological features will be in 12-24
hours during the summer, much less 5-6 days out, but between the
heat and expected moisture availability, will keep a chance of
thunderstorms in most locations through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     97  75  97  75 /  20  20  10   0
Carlsbad                       96  70  99  72 /  20  40  20  20
Dryden                         99  76  99  75 /  20  20  10   0
Fort Stockton                  98  73  98  72 /  20  20  10  10
Guadalupe Pass                 90  69  91  69 /  30  40  30  20
Hobbs                          93  69  94  70 /  20  40  10  20
Marfa                          94  62  93  62 /  30  30  20  20
Midland Intl Airport           97  74  98  74 /  10  20  10  10
Odessa                         96  74  98  74 /  10  20  10  10
Wink                          100  74 100  75 /  10  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jul 1, 10:43 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1243 PM CDT Sat Jul 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms over the higher terrain this afternoon are
expected to migrate over the Permian Basin tonight into early Sunday
morning. The strongest storms will be capable of producing strong
winds, hail, frequent lightning strikes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered mainly afternoon thunderstorms are forecast for the
mountains and adjacent plains through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 4:32 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT SAT JUL 1 2017

TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
632 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valentine, or 19 miles north of Candelaria, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.

LAT...LON 3072 10462 3030 10434 3031 10475 3048 10487
      3051 10487 3052 10488 3053 10488 3055 10490
      3057 10490 3059 10492 3060 10492 3060 10493
      3061 10497
TIME...MOT...LOC 2331Z 253DEG 10KT 3042 10472
Special weather statement, Jul 1, 5:04 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT SAT JUL 1 2017

TXZ080-020030-
Marfa Plateau TX-
704 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

LAT...LON 3039 10409 3041 10388 3006 10381 3005 10412
TIME...MOT...LOC 0003Z 356DEG 21KT 3033 10399
Special weather statement, Jul 1, 5:18 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT SAT JUL 1 2017

TXZ079-080-020100-
Presidio Valley TX-Marfa Plateau TX-
718 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Candelaria, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

LAT...LON 3044 10453 3009 10439 3001 10469 3002 10470
      3005 10471 3008 10469 3013 10470 3018 10469
      3022 10471 3023 10471 3026 10475 3030 10476
      3032 10479 3045 10481
TIME...MOT...LOC 0017Z 352DEG 19KT 3031 10464
Special weather statement, Jul 1, 6:04 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT SAT JUL 1 2017

TXZ079-080-020130-
Presidio Valley TX-Marfa Plateau TX-
804 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruidosa, or near Candelaria. This storm was moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria, Ruidosa and Chinati Mountains.

LAT...LON 3008 10469 3013 10470 3018 10469 3021 10470
      3028 10462 3008 10435 2986 10463 2989 10466
      2990 10466 2992 10468 2995 10467 2998 10469
      3002 10469 3002 10470 3005 10471
TIME...MOT...LOC 0103Z 317DEG 4KT 3005 10467
Special weather statement, Jul 1, 6:15 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT SAT JUL 1 2017

TXZ081-020200-
Big Bend Area TX-
815 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Terlingua, or 7 miles east of Lajitas, moving south at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lajitas, Study Butte-Terlingua, Castolon and Barton Warnock
Environmental Educational Center.

LAT...LON 2912 10352 2914 10353 2914 10355 2916 10355
      2915 10360 2917 10361 2916 10365 2917 10366
      2918 10372 2923 10376 2922 10377 2932 10377
      2931 10354 2911 10349
TIME...MOT...LOC 0115Z 353DEG 5KT 2922 10365
Special weather statement, Jul 1, 9:16 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1116 PM CDT SAT JUL 1 2017

TXZ079-020445-
Presidio Valley TX-
1116 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRESIDIO COUNTY
UNTIL 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Leaton, or near Presidio, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Presidio, Redford, Fort Leaton and Presidio Lely International
Airport.

LAT...LON 2940 10417 2943 10418 2946 10422 2949 10421
      2948 10423 2949 10423 2952 10426 2952 10431
      2953 10432 2952 10433 2955 10438 2963 10438
      2960 10417 2938 10413
TIME...MOT...LOC 0415Z 011DEG 11KT 2950 10428

The radar

The Lubbock radar (KLBB), 150 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 1, 10:05 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A thunderstorm moved across Lea County and produced a 69 mph wind gust near Tatum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709515.